Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

June 7, 2022Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 7, 2022, 3:02 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2022, 3:02 PM MDT (21:02 UTC)
Expired
Jun 7, 2022, 3:45 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 18 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:17 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:51 PM MDT, 11 minutes earlier.

Area forecast discussion, Jun 7, 2:51 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Tue Jun 7 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 244 PM MDT Tue Jun 7 2022

A Severe Thunderstorm Watch will be in effect for much of the
urban corridor and northeast plains until 8 pm this evening.  Plenty
of moisture to work with this afternoon with dewpoints hanging in
the lower-mid 50s. A mid level cap around 700 mb, had kept things
quiet early this afternoon. This cap however has diminished and
thunderstorms are developing, strongest along and south of I-70 so
far this afternoon. 100 mb MLCAPE around 1500-2500 j/kg so far
this afternoon. There is a 100 kt jet max passing along the
northern border this afternoon. Enhanced risk over the far
northeast corner of the state still looks good with strong
damaging winds and large hail the main threats. There will be a
smaller risk of tornadoes as well.  HiRes models still show some
potential along the urban corridor this afternoon, but the focus
will be over the northeast plains east of I-25 this evening. A
cold front will push across the plains and into the Denver area
late this evening. There will be a brief period of gusty post-
frontal winds to 30-35 mph, any maybe some light shower activity
developing west and south of Denver. Low clouds will linger
through mid morning Wednesday. On Wednesday, a drier
northwesterly flow aloft will be over the region. Coverage in
thunderstorms will decrease with more increasing stability in the
lower levels. Best chance of thunderstorms will be along the
Palmer Divide in the afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 244 PM MDT Tue Jun 7 2022

Wednesday evening and night, Colorado will be under a building
ridge with decreasing northwesterly flow aloft. A few showers may
linger on the eastern plains into the night but should bring
little impact. Partly to mostly cloudy skies overnight with low
temperatures in the 50s across the plains and 40s in the high
country.

Thursday, the ridge will flatten out a bit in the morning as a
weak disturbance moves through. This wave may provide some weak
synoptic ascent but we should be behind the wave by the afternoon
so it doesn't look like this will coincide with the instability.
The ridge resumes building behind that disturbance and high
temperatures will rise to the mid to upper 80s across the plains
and 60s and 70s in the high country. There should still be decent
moisture around, models are showing surface dewpoints 40 to 60 F,
with a strong gradient from our terrain to the eastern plains, and
precipitable water values 0.50 to 1.00 inches which is from
around normal to 150 percent of normal across most of the area.
There should be some instability, with low to mid level lapse
rates of 8 to over 9 C/km and MLCAPE maybe 1000 to 2000 J/kg
favoring the eastern plains where there will be the most moisture.
There will be less but still decent shear, around 20 to 40 knots
of bulk shear in most areas over the plains. Expect scattered
showers and storms in the afternoon into the evening and the most
favorable conditions over the eastern, especially northeastern,
plains. Closer to the foothills, model soundings are showing dry
air at the surface which will limit wetting rainfall.

Models are in good agreement through the weekend about the ridge
remaining in place and building over the western states, with a
warming and drying trend and possibly elevated to critical fire
weather conditions again by early next week. Friday, a weak front
may bring temperatures down a few degrees but the warming trend
will resume promptly, and high temperatures will probably exceed
90 F around Denver over the weekend. Some moisture should remain
trapped under the ridge but instability will be limited and there
will be lesser coverage and intensity of afternoon convection.
Sunday, an upper trough should start coming on shore over the west
coast and temperatures should cool in the early part of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1144 AM MDT Tue Jun 7 2022

Lower clouds have scattered out with light and variable winds at
the terminals early this afternoon. There is still a small storm
threat, but if a stronger storm develops it could produce a brief
period of heavy rain, hail, and strong outflow winds. The majority
of the storms should stay north, east, and south of the Denver
area airports. Main window for storms at KDEN will be small,
20-23z, so have included vcts at that time, then the threat should
shift east of the Denver terminals. NE winds 7-11 kts expected
after 20z.

Another front is expected to arrive 01-02Z this evening with a
period of gusty northeast winds to 25-30 knots. A stratus deck and
ceilings around 2000-3000 ft AGL expected to develop shortly
thereafter. Some of the models suggest some light shower activity
after 03z so we added vcsh to KBJC and KAPA at that time. MVFR
ceiling restrictions will persist until 15z Wednesday morning.

&&

.HYDROLOGY...
Issued at 244 PM MDT Tue Jun 7 2022

There will be a small chance of storms mainly for the Cameron Peak
and Calwood burn areas this afternoon and evening. However, if a
stronger storm develops it could put down a quick inch of rain. Odds
of this happening is small so will slick with the limited risk.
There is no threat for flash flooding over the burn areas Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...EJD
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jun 7, 10:36 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Tue Jun 7 2022

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Tue Jun 7 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

...SEVERE STORMS POSSIBLE THIS AFTERNOON/EARLY EVENING...

Severe thunderstorms with very large hail and damaging winds will
be possible across portions of northeast Colorado. There is
considerable uncertainty as to the occurrence of severe weather,
but the highest risk area would be over the eastern plains and
Palmer Divide area, roughly along and east of a line from Fort
Morgan to Kiowa. It's not impossible that a couple severe storms
could develop as far west as the I-25 Corridor and Denver metro
area. Very large hail to around 2 inches in diameter and damaging
winds up to 70 mph will be possible from the isolated but
strongest storms. There is just a low risk of a tornado.

The main period of storm development should be between 2 pm and 8
pm, but could last as late as 10 pm depending on how the thunderstorms
evolve.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday afternoon and evening, there is a chance of thunderstorms
focused mainly around and south of I-70, especially over the
Palmer Divide. Thursday, there is a chance of storms again and
there may be a few stronger to severe storms over the eastern
plains. Drier and considerably hotter weather is expected for this
weekend, and elevated to critical fire weather conditions may set
back in across much of northeast Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required after 2 pm across
portions of the plains.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:06 PM MDTSpecial Weather StatementBOUDouglas39 min
Jun 6, 6:21 PM MDTSpecial Weather StatementBOUElbert39 min
Jun 6, 6:38 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln36 min
Jun 6, 7:03 PM MDTSpecial Weather StatementBOULincoln42 min
Jun 6, 7:13 PM MDTSpecial Weather StatementBOULincoln47 min
Jun 6, 7:28 PM MDTSevere Thunderstorm WarningBOULincoln47 min
Jun 7, 2:39 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln51 min
Jun 7, 2:44 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington46 min
Jun 7, 3:17 PM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 7, 3:25 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln50 min
Jun 7, 3:37 PM MDTSpecial Weather StatementBOUMorgan23 min
Jun 7, 3:50 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Jun 7, 4:00 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jun 7, 4:04 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln41 min
Jun 7, 4:34 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick56 min
Jun 7, 4:41 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln49 min
Jun 7, 4:46 PM MDTSpecial Weather StatementBOUWashington44 min
Jun 7, 4:58 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick47 min
Jun 7, 5:14 PM MDTTornado WarningBOUPhillips, Sedgwick31 min
Jun 7, 5:30 PM MDTSevere Thunderstorm WarningBOULincoln16 min
Jun 7, 5:41 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.